Geometry & Topology

The chromatic splitting conjecture at $n=p=2$

Agnès Beaudry

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that the strongest form of Hopkins’ chromatic splitting conjecture, as stated by Hovey, cannot hold at chromatic level n = 2 at the prime p = 2. More precisely, for V (0), the mod 2 Moore spectrum, we prove that πkL1LK(2)V (0) is not zero when k is congruent to 3 modulo 8. We explain how this contradicts the decomposition of L1LK(2)S predicted by the chromatic splitting conjecture.

Article information

Geom. Topol., Volume 21, Number 6 (2017), 3213-3230.

Received: 3 April 2015
Revised: 7 December 2016
Accepted: 19 January 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 55P60: Localization and completion 55Q45: Stable homotopy of spheres

K(2)-local stable homotopy theory Morava K-theory chromatic assembly


Beaudry, Agnès. The chromatic splitting conjecture at $n=p=2$. Geom. Topol. 21 (2017), no. 6, 3213--3230. doi:10.2140/gt.2017.21.3213.

Export citation


  • T Barthel, D Heard, The $E_2$–term of the $K(n)$–local $E_n$–Adams spectral sequence, Topology Appl. 206 (2016) 190–214
  • A Beaudry, The algebraic duality resolution at $p=2$, Algebr. Geom. Topol. 15 (2015) 3653–3705
  • A Beaudry, Towards the homotopy of the $K(2)$–local Moore spectrum at $p=2$, Adv. Math. 306 (2017) 722–788
  • M Behrens, The homotopy groups of $S_{E(2)}$ at $p\geq 5$ revisited, Adv. Math. 230 (2012) 458–492
  • M Behrens, D G Davis, The homotopy fixed point spectra of profinite Galois extensions, Trans. Amer. Math. Soc. 362 (2010) 4983–5042
  • I Bobkova, Resolutions in the $K(2)$–local category at the prime $2$, PhD thesis, Northwestern University (2014) Available at \setbox0\makeatletter\@url {\unhbox0
  • E S Devinatz, A Lyndon–Hochschild–Serre spectral sequence for certain homotopy fixed point spectra, Trans. Amer. Math. Soc. 357 (2005) 129–150
  • E S Devinatz, M J Hopkins, Homotopy fixed point spectra for closed subgroups of the Morava stabilizer groups, Topology 43 (2004) 1–47
  • P G Goerss, H-W Henn, M Mahowald, The rational homotopy of the $K(2)$–local sphere and the chromatic splitting conjecture for the prime $3$ and level $2$, Doc. Math. 19 (2014) 1271–1290
  • P Goerss, H-W Henn, M Mahowald, C Rezk, A resolution of the $K(2)$–local sphere at the prime $3$, Ann. of Math. 162 (2005) 777–822
  • H-W Henn, On finite resolutions of $K(n)$–local spheres, from “Elliptic cohomology” (H R Miller, D C Ravenel, editors), London Math. Soc. Lecture Note Ser. 342, Cambridge Univ. Press (2007) 122–169
  • M Hovey, Bousfield localization functors and Hopkins' chromatic splitting conjecture, from “The Čech centennial” (M Cenkl, H Miller, editors), Contemp. Math. 181, Amer. Math. Soc., Providence, RI (1995) 225–250
  • M Hovey, N P Strickland, Morava $K$–theories and localisation, Mem. Amer. Math. Soc. 666, Amer. Math. Soc., Providence, RI (1999)
  • M Mahowald, The image of $J$ in the $EHP$ sequence, Ann. of Math. 116 (1982) 65–112
  • H R Miller, On relations between Adams spectral sequences, with an application to the stable homotopy of a Moore space, J. Pure Appl. Algebra 20 (1981) 287–312
  • J Morava, Noetherian localisations of categories of cobordism comodules, Ann. of Math. 121 (1985) 1–39
  • D C Ravenel, The cohomology of the Morava stabilizer algebras, Math. Z. 152 (1977) 287–297
  • D C Ravenel, A novice's guide to the Adams–Novikov spectral sequence, from “Geometric applications of homotopy theory, II” (M G Barratt, M E Mahowald, editors), Lecture Notes in Math. 658, Springer (1978) 404–475
  • D C Ravenel, Localization and periodicity in homotopy theory, from “Homotopy theory” (E Rees, J D S Jones, editors), London Math. Soc. Lecture Note Ser. 117, Cambridge Univ. Press (1987) 175–194
  • C Rezk, Notes on the Hopkins–Miller theorem, from “Homotopy theory via algebraic geometry and group representations” (M Mahowald, S Priddy, editors), Contemp. Math. 220, Amer. Math. Soc., Providence, RI (1998) 313–366
  • K Shimomura, The Adams–Novikov $E_2$–term for computing $\pi_*(L_2V(0))$ at the prime $2$, Topology Appl. 96 (1999) 133–152
  • K Shimomura, X Wang, The Adams–Novikov $E_2$–term for $\pi_*(L_2S^0)$ at the prime $2$, Math. Z. 241 (2002) 271–311
  • K Shimomura, A Yabe, The homotopy groups $\pi_*(L_2S^0)$, Topology 34 (1995) 261–289
  • J H Silverman, The arithmetic of elliptic curves, Graduate Texts in Mathematics 106, Springer (1986)